Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Goodland, KS

June 3, 2005Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 3, 2005, 11:55 PM CDT for Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 11:55 PM CDT (04:55 UTC)
Expired
Jun 4, 2005, 3:00 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 040456
FFWGLD
KSC153-040800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1155 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 300 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUDELL...
  HERNDON AND ATWOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3957 10110 3957 10074 4000 10074 4000 10107

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:20 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 3:20 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT FRI JUN 3 2005

.DISCUSSION...FORECAST FOCUS TONIGHT THROUGH SATURDAY INCLUDE
AREAL COVERAGE AND AMOUNT OF PRECIPITATION AND SMALL THREAT FOR
LOCALLY HEAVY RAIN AND ITS IMPACT ON STREAMS AND CREEKS (MAINLY
ACROSS EASTERN AND NORTHERN PORTIONS OF THE TRI-STATE AREA).

AT 20Z LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH
NORTH AND A BIT WEST FROM STRONG VORT MAX LIFTING INTO OKLAHOMA
PANHANDLE. FRONT RANGE CONVECTION REMAINS JUST NOW PUSHING ONTO
THE PLAINS.

TONIGHT-SATURDAY...STRONG VORT MAX CURRENTLY OVER NORTHERN TEXAS
MOVES THROUGH THE EASTERN 1/3 OF THE AREA OVERNIGHT WHILE ANOTHER
TO OUR WEST MOVES IN AFTER MIDNIGHT. WILL KEEP LIKELY POPS OVER
MUCH OF THE AREA THROUGH MIDNIGHT THEN DECREASE THEM A BIT AS THE
TEXAS WAVE MOVES OUT OF THE AREA. FOR SATURDAY...REST OF THE WAVE
TO OUR WEST MOVES THROUGH WITH UPPER TROUGH AXIS OVERHEAD. COLD
FRONT ALSO MOVES THROUGH WITH A NORTHWEST WIND. THROUGH THE
MORNING HOURS PRECIP LOOKS CONFINED TO AREAS BEHIND THE FRONT BUT
AS WE GET A BIT OF HEATING AND MORE INSTABILITY CANT ARGUE AGAINST
LIKELY POPS ACROSS THE AREA DURING THE AFTERNOON.

SATURDAY NIGHT-SUNDAY...WILL KEEP SOME POPS THROUGH MIDNIGHT
SATURDAY NIGHT BEFORE MAIN ENERGY AND MOISTURE LEAVES THE AREA
AFTERWARD. FOR SUNDAY WEAK UPPER RIDGING TAKES HOLD AS WELL AS A
WARMING TREND.

SUNDAY NIGHT-MONDAY NIGHT...FORECAST LOOKS DRY AS WE ARE UNDER
SOUTHWEST FLOW ALOFT AHEAD OF LARGE UPPER TROUGH CENTERED OVER THE
PACIFIC NORTHWEST.

IN THE EXTENDED PERIODS (TUESDAY-FRIDAY)...UPPER TROUGH SLOWLY
LIFTS ACROSS THE AREA BUT REMAINS AN OPEN SYSTEM THROUGH THE
PERIOD. THERE IS SOME AGREEMENT BETWEEN THE CURRENT AND PREVIOUS
RUNS OF THE GFS/DGEX IN THAT A COLD FRONT MOVES THROUGH TUESDAY
NIGHT WITH ANOTHER SHOT OF COLDER AIR THURSDAY. IN FACT...850
TEMPS FROM THE GFS/DGEX ARE IN THE 50S WHICH WOULD ONLY SUPPORT
60S FOR HIGHS...LOWER THEN CURRENTLY ADVERTISED. PRECIPITATION
CHANCES LOOK RATHER SLIM UNTIL WEDNESDAY NIGHT/THURSDAY MORNING
WHEN A DISTURBANCE EJECTS FROM THE SOUTHWEST AND ACROSS THE AREA.
THE AREA REMAINS UNDER SOUTHWEST FLOW AND EJECTING WAVES THROUGH
THE REST OF THE WORKWEEK LEADING TO A SLIGHT CHANCE TO CHANCE OF
PRECIP EACH DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 3, 11:53 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT FRI JUN 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1053 AM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA AGAIN THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO
DEVELOP FIRST EAST OF A MCCOOK TO TRIBUNE LINE IN RESPONSE TO A
DISTURBANCE LIFTING OUT OF THE TEXAS PANHANDLE. OTHER STORMS WILL
DEVELOP LATER IN THE AFTERNOON OVER THE PLAINS OF EASTERN COLORADO
AND MOVE INTO WESTERN PORTIONS OF THE TRI STATE AREA THIS EVENING.

WIND SHEAR AND INSTABILITY ARE SOMEWHAT MORE LIMITED THAN YESTERDAY.
DENSE HIGH CLOUDS OVER THE AREA WILL ALSO LIMIT THE AMOUNT OF
SURFACE HEATING. NONETHELESS...A FEW STORMS MAY APPROACH SEVERE
LIMITS...WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS ACROSS THE
TRI STATE AREA SATURDAY. THERE WILL BE ENOUGH WIND SHEAR FOR A SLIGHT
RISK OF SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND.

OTHER THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS/JDK

In the hours before

Local storm report, Jun 3, 6:31 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLASH FLOOD      7 N SHARON SPRINGS      39.00N 101.75W
06/03/2005                   WALLACE            KS   LAW ENFORCEMENT

            WATER REPORTED RUNNING ACROSS HIGHWAY 27 BETWEEN MILE
            MARKERS 148 AND 150.

&&

JOHNSON
Local storm report, Jun 3, 8:52 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      5 SW HERNDON            39.86N 100.85W
06/03/2005                   RAWLINS            KS   LAW ENFORCEMENT

            COUNTY ROADS UNDERWATER BETWEEN HERNDON AND LUDELL

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:44 PM CDTFlash Flood WarningGLDRawlins3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.